Try it
Anaesthesia · Local and regional anaesthesia: seizure from local anaesthetic toxicity
Sample itemTen minutes after a supraclavicular block with bupivacaine, a patient develops a generalised tonic-clonic seizure. Which drug is the preferred first choice to stop the seizure?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Midazolam
Seizures from local anaesthetic toxicity are treated with a benzodiazepine, and airway and oxygenation are secured at the same time. Phenytoin acts too slowly, and further local anaesthetic adds to the toxic load.
Option by option
A. Lignocaine
Lignocaine is itself a local anaesthetic and would add to the toxicity.
B. Midazolam (correct)
Correct. A benzodiazepine stops the seizure quickly.
C. Magnesium sulphate
Magnesium is used for eclamptic seizures and is not the standard here.
D. Phenytoin
Phenytoin has a slow onset and is not suitable for an acute toxic seizure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…